Medic Basics › Reference › Quick cards
Quick cards
Scales and Staging
The scores exams and handoffs expect you to know by heart
Reviewed by Alex G, BSN, RN, CEN, CCRN, CMC, NREMT-P · From the Reference tab of the app
On this page Glasgow Coma Scale Sepsis-3, qSOFA and SOFA AKI and ARDS staging Cardiac classes and stages Neuro grading Liver and airway grading Risk scores
Glasgow Coma Scale 3–15; intubated patients are scored "T" for verbal
Eyes (4) 4 Spontaneous 3 To voice 2 To pressure 1 None
Verbal (5) 5 Oriented 4 Confused 3 Words 2 Sounds 1 None
Motor (6) 6 Obeys commands 5 Localizes 4 Normal flexion (withdraws) 3 Abnormal flexion (decorticate) 2 Extension (decerebrate) 1 None
Severe TBI 3–8 (intubate at 8 or less), moderate 9–12, mild 13–15. Report the components, not only the total.
Sepsis-3, qSOFA and SOFA Definitions and the organ systems SOFA scores
Sepsis Suspected infection plus an acute SOFA rise of 2 or more Septic shock Vasopressors for MAP 65 or more AND lactate over 2 mmol/L despite adequate fluids qSOFA (screening, 1 point each) RR 22 or more, altered mentation, SBP 100 or less; SSC 2021 advises against it as the only screen
SOFA, 0–4 per system Respiratory P/F ratio (under 400 to under 100 on support) Coagulation Platelets (under 150 to under 20) Liver Bilirubin (1.2 to over 12 mg/dL) Cardiovascular MAP under 70 to high-dose pressors CNS GCS 13–14 down to under 6 Renal Creatinine 1.2 to over 5 mg/dL, or urine under 200 mL/day
AKI and ARDS staging KDIGO and the Berlin definition
KDIGO AKI Stage 1 Creatinine 1.5–1.9 × baseline, or rise of 0.3 mg/dL in 48 h; urine under 0.5 mL/kg/h for 6–12 h Stage 2 Creatinine 2–2.9 × baseline; urine under 0.5 mL/kg/h for 12 h or more Stage 3 Creatinine 3 × baseline, or 4 mg/dL or more, or RRT started; urine under 0.3 mL/kg/h for 24 h or anuria 12 h
ARDS (Berlin, 2012; 2024 global definition adds HFNC and SpO₂/FiO₂) Timing and imaging Within 1 week of an insult; bilateral opacities not explained by effusion, collapse or nodules Not cardiac Respiratory failure not fully explained by heart failure or fluid overload Mild P/F 201–300 on PEEP or CPAP 5 or more Moderate P/F 101–200 Severe P/F 100 or less
Cardiac classes and stages Killip, NYHA, ACC/AHA stages, SCAI shock
Killip (acute MI) I No heart failure II Crackles, S3, raised JVP III Pulmonary edema IV Cardiogenic shock
NYHA functional class I No limitation II Symptoms with ordinary activity III Symptoms with less than ordinary activity IV Symptoms at rest
ACC/AHA heart failure stages A At risk, no structural disease B Structural disease, no symptoms C Structural disease with symptoms D Refractory, advanced therapies
SCAI shock A At risk B Beginning: hypotension or tachycardia, perfusing C Classic: hypoperfusion needing a drug or device D Deteriorating E Extremis
Neuro grading Hunt and Hess, modified Fisher, ICH score, spinal cord
Hunt and Hess (SAH) 1 Asymptomatic or mild headache 2 Moderate to severe headache, stiff neck, no deficit except cranial nerve palsy 3 Drowsy, confused, mild focal deficit 4 Stupor, hemiparesis 5 Coma, extensor posturing
Modified Fisher (vasospasm risk) 0 No SAH or IVH 1 Thin SAH, no IVH 2 Thin SAH with IVH 3 Thick SAH, no IVH 4 Thick SAH with IVH
ICH score (0–6) GCS 3–4: 2 points; 5–12: 1; 13–15: 0 Volume 30 mL or more: 1 IVH Present: 1 Infratentorial Yes: 1 Age 80 or older: 1
ASIA impairment scale A Complete: no motor or sensory function in S4–S5 B Sensory incomplete C Motor incomplete, most key muscles under grade 3 D Motor incomplete, most key muscles grade 3 or more E Normal
Liver and airway grading Child-Pugh, MELD, Mallampati, Cormack-Lehane
Child-Pugh (1–3 points each) Bilirubin Under 2 / 2–3 / over 3 mg/dL Albumin Over 3.5 / 2.8–3.5 / under 2.8 g/dL INR Under 1.7 / 1.7–2.3 / over 2.3 Ascites None / mild / moderate to severe Encephalopathy None / grade 1–2 / grade 3–4 Class A 5–6, B 7–9, C 10–15
MELD Inputs Bilirubin, INR, creatinine (MELD-Na adds sodium; MELD 3.0 adds albumin and sex) Use Transplant priority; 90-day mortality rises steeply above 20
Mallampati (seated, tongue out, no phonation) I Soft palate, uvula, pillars seen II Soft palate, most of the uvula III Soft palate, base of uvula IV Hard palate only
Cormack-Lehane (at laryngoscopy) 1 Full glottis 2 Posterior glottis or arytenoids only 3 Epiglottis only 4 No laryngeal structures
Risk scores Wells, CURB-65, HAS-BLED, CHA₂DS₂-VASc
Wells for PE 3 points Clinical signs of DVT; PE the most likely diagnosis 1.5 points HR over 100; immobilization or surgery in 4 weeks; prior VTE 1 point Hemoptysis; cancer Interpretation Over 4 likely (CT); 4 or less unlikely (D-dimer)
CURB-65 (pneumonia severity) 1 point each Confusion, Urea over 19 mg/dL (BUN), RR 30 or more, BP under 90/60, age 65 or more Interpretation 0–1 outpatient; 2 admit; 3 or more consider ICU
CHA₂DS₂-VASc (stroke risk in AF) 2 points Age 75 or more; prior stroke or TIA 1 point Heart failure, hypertension, diabetes, vascular disease, age 65–74, female sex Interpretation Anticoagulate at 2 or more (men) or 3 or more (women)
HAS-BLED (bleeding risk) 1 point each Hypertension, abnormal renal or liver function, stroke, bleeding history, labile INR, elderly over 65, drugs or alcohol Interpretation 3 or more: high risk; address modifiable factors, do not simply withhold anticoagulation
For education and exam preparation only. Follow your institution’s protocols. Typical adult values for study. Follow your local protocols and medical direction.